24 December 2005

Robitussin works best

This from my bosom-buddy Alisa: after much trial-and-error (and much $ spent at Walgreen's), she has determined that, of all the pediatric cough medicines, Robitussin works best. We concur, although we also swear by the hot salt water gargle.

Technorati Tags: ,

TrackBack

TrackBack URL for this entry:
http://www.typepad.com/services/trackback/6a00d8341bf6d653ef00d83469ba3753ef

Listed below are links to weblogs that reference Robitussin works best:

Your comments

Feed Follow this conversation by subscribing to the comment feed for this post.

Disagree. Our Just-Turned-5 ("just like my hand") daughter is mildly asthmatic--it's a non-issue when she's healthy, and a big one when she's got a cold, which inevitably turns into a long, lingering cough. We've kissed the bottle that her Singulair comes in, and swear by Delsym for suppressing coughs. Much better than Robitussin for getting through the night...

It is absolutely impossible to make a pronouncement like that. I'm sorry about the long post, and the strong wording, but you have to be very precise with drugs.

First of all, Robitussin has at least 4 different combinations (different bottles) of drugs.
Secondly, and most importantly, you always, always have to look at the active ingredient. Not the brand name. In this case, the Robitussin that comes closest to the description is either the Infant Cough DM, or the Pediatric Cough Long-acting. Delsym has only one active ingredient in each bottle.
The Delsym contains "dextromethorphan polistirex equivalent to 30 mg dextromethorphan HBr" (per 5 ml).
The Infant Robitussin contains "Dextromethorphan HBr, 20 mg AND Guaifenesin, 200 mg" (also per 5 ml) and the Pediatric one "Dextromethorphan HBr, 7.5 mg" (also per 5 ml).

So, depending on what you use, and how much of it, the effects are highly variable.
I can't stress enough how important it is to actually know the real drug you're giving your kids (and yourself).

Reading active ingredients is a good idea. Often the store brand contains the same active ingredient, and would be pharmacologically identical to the name brand for less money.

These days a lot of OTC products contain multiple active ingredients. A lot of medications contain acetaminophen, and you wouldn't necessarily know it if you didn't read the label. A proper dose of acetaminophen is very safe; too much acetaminophen can be fatal.

Delsym is a miracle drug.It calms coughs quickly! Its very expensive though.

We close comments after a month to guard against spam. Want to talk about this hack? Join us on Twitter and Facebook!

 

Free updates

  • Subscribers are my VIPs. My weekly newsletter includes a personal update, the latest from Parent Hacks, interesting links and news.

    Subscribers also get priority event invitations and occasional surprises via snail mail.

Asha's Book

  • At Amazon: Minimalist Parenting: Enjoy Modern Family Life More by Doing Less

    Find out why doing less is the key to resourceful, thriving kids, and a calmer, happier YOU.

    Minimalist Parenting is an encouraging roadmap for decluttering your schedule, your home, and your vision for family life. Reviewers call it "a much welcome alternative to the usual parenting advice."

    Learn More at Amazon

    Also available at Barnes & Noble or your favorite local bookstore.

New Book Coming Soon!

  • Coming soon: Parent Hacks Book

Start Amazon shopping here